Idaho, 2011Damaging Winds in Idaho, December 29, 2011
December 29, 2011 · NWS OTX · 2 events in 2 counties and zones
On the evening of the 28th into the early morning hours of the 29th, a low-level jet developed over the Idaho Panhandle ahead of a strong low pressure system tracking along the Washington / Canadian Border. Through midnight, the strong low-level winds remained decoupled from the valley floors with high wind gusts measured only along exposed ridgetops.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $209,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of the 28th into the early morning hours of the 29th, a low-level jet developed over the Idaho Panhandle ahead of a strong low pressure system tracking along the Washington / Canadian Border. Through midnight, the strong low-level winds remained decoupled from the valley floors with high wind gusts measured only along exposed ridgetops. Around midnight, a line of thunderstorms developed along the trailing cold front. A combination of descending air within the thunderstorm downdrafts along with terrain channeling was thought to be responsible for mixing the stronger winds aloft down to some valley locations within the Central Panhandle Mountains of Idaho. There were two reports of large trees toppled by these winds. Wind gusts within the zone ranged from 30 to 60 miles per hour with gusts near 60 miles per hour thought to be present where the trees were downed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 28, 9:35 PM PST, 2 hours 55 minutes earlier.
Area forecast discussion, Dec 28, 9:35 PM PST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
935 PM PST Wed Dec 28 2011
.SYNOPSIS...A series of storm systems will move through the
Pacific Northwest this week. A very wet storm will arrive tonight
and will bring valley rain and moderate high mountain snow.
Another storm will bring heavier mountain snow and more valley
rain on Friday. A general drying trend will arrive for the
weekend...with more storms possible next week.
&&
.DISCUSSION...
Update for tonight: Cameras and observations around the Okanogan
Valley and even Methow Valley indicate all valley locations are
above freezing with no noticeable snow reaching the ground in any
location. The only place with even an outside shot of seeing a
flake or two hitting the ground is around Winthrop, where
temperatures are currently running a saturated 34F. While the
majority of the precipitation has probably already fallen in these
locations, snow levels were raised for the remainder of the
evening so most locations indicate only rainfall in the forecast,
except around Winthrop, where a mix was kept.
The rest of the forecast still looks largely on target as a cold
front traverses Washington overnight with stronger and a bit more
westerly flow picking up overnight into Thursday morning. As 850
mb flow turns more westerly, the rain shadow east of the Cascades
will become much more prevalent overnight, which is well depicted
in the forecast from Wenatchee to Moses Lake, so few other changes
were made. /Fries
&&
.AVIATION...
06Z TAFs: A cold front is pushing east past KGEG/KPUW this evening
and will slide east of the area within the next few hours. Mixing
behind the front as the vertical profile destabilizes actually
increases in its immediate wake, allowing gusty WSW winds to hit
almost all sites for at least a period overnight into Thursday
morning. In addition, the more unstable profile will allow for
showery precipitation to continue overnight, albeit with freezing
levels still running rather high. The only problematic element in
the forecast is the possiblity of wind shear. If the low levels
manage to decouple from the larger atmosphere, some fairly
impressive LLWS is possible around KGEG/KPUW/KCOE/KSFF, however at
this time it seems more likely that winds will stay up at the
surface. /Fries
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 38 43 39 44 29 33 / 80 10 100 100 20 10
Coeur d'Alene 38 43 36 45 28 35 / 90 20 100 100 30 10
Pullman 42 47 41 47 30 37 / 100 20 100 100 30 10
Lewiston 45 51 42 52 34 41 / 90 20 90 90 10 10
Colville 35 44 32 39 27 31 / 70 10 100 100 30 10
Sandpoint 39 42 34 40 29 32 / 100 40 100 100 50 20
Kellogg 38 40 32 39 26 30 / 100 80 100 100 90 30
Moses Lake 38 49 37 47 32 37 / 40 10 80 60 10 0
Wenatchee 37 46 34 45 31 33 / 50 10 90 40 20 0
Omak 33 40 32 40 25 32 / 50 10 90 50 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Dec 28, 2:42 PM PST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
242 PM PST WED DEC 28 2011
WAZ042-291500-
EAST SLOPES NORTHERN CASCADES-
242 PM PST WED DEC 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS THE POTENTIAL FOR A ROUND OF WET...HEAVY SNOW THURSDAY
NIGHT INTO FRIDAY MORNING OVER THE EAST SLOPES OF THE NORTHERN
CASCADES. PLACES LIKE WINTRHOP...MAZAMA...PLAIN...AND STEHEKIN
HAVE THE POTENTIAL TO GET 4 TO 7 INCHES OF WET SNOW. NEARBY
MOUNTAIN LOCATIONS WILL LIKELY GET MORE THAN A FOOT OF NEW SNOW
BETWEEN THURSDAY NIGHT AND FRIDAY.
IDZ001>004-026-027-WAZ031>038-041-043-044-291500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
242 PM PST WED DEC 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
FRIDAY AND FRIDAY EVENING HAVE THE POTENTIAL TO BE WINDY OVER THE
COLUMBIA BASIN...THE PALOUSE...THE WEST PLAINS...AND THE
WATERVILLE PLATEAU. GUSTS IN THE 35 TO 45 MPH RANGE WILL BE
POSSIBLE.
In the hours before
Special weather statement, Dec 29, 12:07 AM PST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1207 AM PST THU DEC 29 2011
IDZ002>004-WAZ033-290930-
SHOSHONE ID-WHITMAN WA-BENEWAH ID-LATAH ID-KOOTENAI ID-SPOKANE WA-
1207 AM PST THU DEC 29 2011
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN SPOKANE COUNTY IN EASTERN WASHINGTON
NORTHEASTERN WHITMAN COUNTY IN EASTERN WASHINGTON
SOUTHEASTERN KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO
NORTHERN LATAH COUNTY IN THE PANHANDLE OF IDAHO
BENEWAH COUNTY IN THE PANHANDLE OF IDAHO
SOUTHERN SHOSHONE COUNTY IN THE PANHANDLE OF IDAHO
UNTIL 130 AM PST
AT 1158 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A NARROW LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS ALONG A LINE
EXTENDING FROM 6 MILES EAST OF HARRISON TO 5 MILES SOUTHWEST OF
ST. JOHN...AND MOVING EAST AT 35 TO 40 MPH. THIS LINE WILL MOVE
QUICKLY INTO THE CENTRAL IDAHO PANHANDLE. HEAVY DOWNPOURS WILL
LIKELY CAUSE PONDING OF WATER GIVEN THE RECENT HEAVY RAINS.
WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS NARROW LINE OF
STORMS.
LOCATIONS IMPACTED INCLUDE...
PLUMMER...OAKESDALE...PINEHURST...ST. MARIES...WARDNER...
KELLOGG...SMELTERVILLE...OSBURN...WALLACE...MULLAN...CALDER.
LAT...LON 4695 11591 4697 11782 4759 11646 4753 11569
4750 11569 4747 11562 4745 11565 4744 11573
4736 11555 4730 11550 4726 11533
TIME...MOT...LOC 0800Z 271DEG 39KT 4747 11663 4705 11765Thunderstorm Wind, Benewah
- When
- December 29, 12:30 AM PST to 1:00 AM PST
- Where
- Benewah County, St Maries
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $11,000
- Reported by
- COOP Observer
- Coordinates
- 47.320, -116.580
The St Maries COOP reported a tree had fallen onto power-lines in the Benewah Valley due to strong wind gusts associated with thunderstorms between 1230 AM PST and 100AM PST.
Thunderstorm Wind, Shoshone
- When
- December 29, 12:45 AM PST to 1:10 AM PST
- Where
- Shoshone County, Osburn
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $198,000
- Reported by
- Emergency Manager
- Coordinates
- 47.500, -116.000
Strong wind gusts knocked down at least four large trees in the town of Osburn, Idaho. The toppled trees caused extensive damage to a motor home, car, storage shed, car port, and patio cover. One tree clipped a house resulting in minor damage. Two roofs were completely blown off from primary residences and several other roofs were damaged. Several power poles and power-lines were damaged. The Nuckols RAWS, located at 4000 feet just outside the town of Osburn, measured sustained winds of 31 mph with gusts to 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Louisiana, December 29, 20112 deaths · 62 injured · 1 event
- Winter Weather in Wisconsin, December 29, 20111 death · 1 injured · 15 events
- Winter Weather in Michigan, December 29, 20111 death · 1 injured · $15,000 · 2 events
- Damaging Wind in Nebraska, December 29, 2011$50,000 · 1 event
- High Wind in Nebraska, December 29, 20112 injured · 70 kt wind · 6 events
- High Wind in Montana, December 29, 201168 kt wind · 10 events
- Damaging Winds in Kansas, December 29, 201160 kt wind · 2 events
- Heavy Snow in Washington, December 29 to 30, 20112 events
- Dense Fog in California, December 29 to 31, 20112 events
- Flood in Illinois, December 29 to 31, 20111 event
- Dust Storm in Idaho, December 29, 20111 event
- High Wind in Idaho, December 29, 2011$3,000 · 56 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353251, 353252.